HUSCAP logo Hokkaido Univ. logo

Hokkaido University Collection of Scholarly and Academic Papers >
Graduate School of Science / Faculty of Science >
Hokkaido University Preprint Series in Mathematics >

Efficient topological chaos embedded in the blinking vortex system

Files in This Item:
pre669.pdf9.78 MBPDFView/Open
Please use this identifier to cite or link to this item:http://doi.org/10.14943/83820

Title: Efficient topological chaos embedded in the blinking vortex system
Authors: Kin, Eiko Browse this author
Sakajo, Takashi Browse this author
Keywords: Topological chaos
blinking vortex
chaotic advection
Thurston-Nielsen theory
braids
Issue Date: 2004
Journal Title: Hokkaido University Preprint Series in Mathematics
Volume: 669
Start Page: 1
End Page: 18
Abstract: Periodic orbits forhomeomorphisms on the plane give mathematical braids, which are topologically classified into three types by Thurston-Nielsen (T-N) theory; (1) periodic, (2) reducible, and (3) pseudo-Anosov (pA). If the braid is pA, then the homeomorphism must have an infinitely many number of pe-riodic orbits of distinct periods. This kind of complexity induced by the pA braid is called “topological chaos”, which was introduced by Boyland et. al [4] recently. We investigate numerically the topological chaos embedded in the particle mixing by the blinking vortex system introduced by Aref [1]. It has already been known that the system generates the chaotic advection due to the homoclinic chaos, but the chaotic mixing region is restricted locally in the vicinity of the vortex points. In the present study, we propose an in-genious operation of the blinking vortex system that defines a mathematical braid of pA type. The operation not onlygenerates the chaotic mixing region due to the topological chaos, but also ensures global particle mixing in the whole plane. We give a mathematical explanation for the phenomenon by the T-N theory and some numerical evidences to support the explanation. More-over, we makemention of the relation between the topological chaos and the homoclinic chaos in the blinking vortex system.
Type: bulletin (article)
URI: http://hdl.handle.net/2115/69474
Appears in Collections:理学院・理学研究院 (Graduate School of Science / Faculty of Science) > Hokkaido University Preprint Series in Mathematics

Submitter: 数学紀要登録作業用

Export metadata:

OAI-PMH ( junii2 , jpcoar )


 

Feedback - Hokkaido University